Diabetes

A condition in which the body fails to regulate the concentration of sugar in the blood.

Diabetics are prone to two main problems:

Hypoglycemia

Hyperglycemia

In today’s blog for First Aid revision we will look at Hypoglycaemia

What is Hypoglycaemia?

Hypoglycaemia is when the blood glucose level (also called blood sugar) is too low, usually below 4mmol/l. This can happen if the balance of diabetes medication someone takes (especially insulin), food they eat and physical activity they do sometimes isn’t right. Not everyone with diabetes will have hypos. A hypo can happen quickly. So it’s important as a first aider you know what the symptoms are and what to do if someone is having a hypo.


Signs and symptoms of a hypo

  • Everyone has different symptoms, but the most common symptoms of a hypo are:
  • trembling and feeling shaky
  • sweating
  • being anxious or irritable
  • going pale
  • palpitations and a fast pulse
  • lips feeling tingly
  • blurred sight
  • being hungry
  • feeling tearful
  • tiredness
  • having a headache
  • lack of concentration.


Why do hypos happen?

We don’t always know why hypos happen, but some things make them more likely. These include:

  • missing or delaying a meal or snack
  • not having enough carbohydrate for the person’s last meal
  • doing a lot of exercise without having extra carbohydrate or without reducing insulin dose (if the person takes insulin)
  • taking more insulin (or certain diabetes medication) than the person needed
  • drinking alcohol on an empty stomach.

    Jane Rawlings Training Logo